Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (3)

Published Date
PSNet Publication Date
Continue Education
1 - 3 of 3 WebM&M Case Studies
Brittany McGalliard, PharmD; Rita Shane, PharmD; and Sonja Rosen, MD| September 1, 2016
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
James E. Heubi, MD | January 1, 2006
Parents of a 5-year-old, told to give their son acetaminophen for his fever, return 2 days later because he is acutely ill. Tests reveal dangerously high acetaminophen levels. It turns out the parents had miscalculated the dosage.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.